Alert archive / California / Frost Advisories in 2018

Frost Advisory 18, NWS Eureka, CA

October 15, 2018Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 15, 2018, 2:38 PM PDT for Humboldt County, Mendocino County, California. It took effect at Oct 16, 2018, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 2:38 PM PDT (21:38 UTC)
In effect from
Oct 16, 2018, 1:00 AM PDT
Expired
Oct 16, 2018, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3970 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS76 KEKA 152138
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
238 PM PDT Mon Oct 15 2018

CAZ103>106-110-111-161045-
/O.NEW.KEKA.FR.Y.0018.181016T0800Z-181016T1600Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, Benbow, Potter Valley, Willits, Leggett, Laytonville,
and Covelo
238 PM PDT Mon Oct 15 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Tuesday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Interior sections of
  Eureka...Fortuna...Mckinleyville...Blue Lake...Petrolia... 
  Honeydew...Ettersberg...Garberville... 
  Bridgeville...Leggett...Laytonville...Willits...Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
3 follow-up statements
311 
WWUS76 KEKA 160729
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1229 AM PDT Tue Oct 16 2018

CAZ109-112-161600-
/O.EXA.KEKA.FR.Y.0018.181016T0800Z-181016T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, Gualala, Boonville, Philo, Comptche, and Yorkville
1229 AM PDT Tue Oct 16 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect until 9 AM PDT this morning. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Boonville...Comptche. Frost
  will mainly form in calm valleys. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ103>106-110-111-161600-
/O.CON.KEKA.FR.Y.0018.181016T0800Z-181016T1600Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, Benbow, Potter Valley, Willits, Leggett, Laytonville,
and Covelo
1229 AM PDT Tue Oct 16 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Covelo...
  Orleans...Willow ...Creek...Petrolia...Honeydew...Ettersberg...
  Garberville...Bridgeville...Leggett...Laytonville...Willits.
  Frost will mainly form in calm valleys. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
570 
WWUS76 KEKA 161006
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
306 AM PDT Tue Oct 16 2018

CAZ103>106-109>112-161600-
/O.CON.KEKA.FR.Y.0018.000000T0000Z-181016T1600Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, Benbow, Fort Bragg, Rockport, Mendocino, Point Arena,
Gualala, Potter Valley, Willits, Leggett, Laytonville, Covelo, 
Boonville, Philo, Comptche, and Yorkville
306 AM PDT Tue Oct 16 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Boonville... 
  Comptche...Arcata...Eureka...Fortuna...Covelo...Orleans... 
  Willow ...Creek...Petrolia...Honeydew...Ettersberg... 
  Garberville...Bridgeville...Leggett...Laytonville...Willits.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
921 
WWUS76 KEKA 161545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Tue Oct 16 2018



CAZ103>106-109>112-161645-
/O.EXP.KEKA.FR.Y.0018.000000T0000Z-181016T1600Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, Benbow, Fort Bragg, Rockport, Mendocino, Point Arena,
Gualala, Potter Valley, Willits, Leggett, Laytonville, Covelo, 
Boonville, Philo, Comptche, and Yorkville
845 AM PDT Tue Oct 16 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 15, 4:38 AM PDT, 10 hours earlier.

Area forecast discussion, Oct 15, 4:38 AM PDT, 10 hours before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
438 AM PDT Mon Oct 15 2018

.SYNOPSIS...Near to above normal temperatures and dry conditions
will prevail across Northwest California through the upcoming
week. Breezy east winds across higher elevations will begin to
decrease today.

&&

.DISCUSSION...Southerly surge of stratus yesterday morning put a very
large damper on the warm temperatures along the coast. I will
begin this discussion that overall forecast certainty in the short
term is not very high due to competing factors of a large area of
stratus currently off our coast, weakening easterly flow, and a
very dry airmass aloft. While models are handling the latter two
very well it is not resolving the coastal stratus very well. Many
of the 00Z model runs had the stratus early on however through
model processes promptly deteriorated the coastal stratus after
only a few hours which has clearly not happened. Easterly winds
have yet again enhanced just above the surface and have been able
to weaken the marine layer and push the stratus just off shore.
Therefore it would seem logical that through later this morning
coastal stratus will remain off the coast and coastal locations
may see a quick warm up this morning. The downside is that
easterly winds will be weakening as we go through the day today
therefore coastal stratus could very easily surge back towards the
coast by this afternoon. If this does happen temperatures will
immediately cool and stop any appreciable warm up from occurring. Across
Trinity County clear skies, dry air, and light winds within
sheltered valleys have led to freezing temperatures around
Hayfork and surrounding areas. As a reminder, the official
growing season does end today therefore no more frost/freeze
products will be issued for Trinity County.

For the remainder of the week, near normal temperatures, dry
conditions, and sunny skies across the interior will prevail.
Unfortunately, along the coast typical stratus and fog will be
possible each morning. As stated above though the confidence in
coastal stratus is not very high at this moment therefore the
possibility does exist for a few clear mornings along the coast
with only patchy shallow ground fog forming. If coastal locations
do clear out low temperatures will need to be lowered by several
degrees to allow for radiational cooling. Model guidance is now
indicating that wetter weather may return late this weekend into
early next week so if you have hated the dry weather
pattern...hope is on the horizon! /WCI

&&

.AVIATION...Marine stratus blankets most of the coast this morning,
with impacts being felt at both coastal terminals overnight. Latest
satellite imagery shows this stratus slowly retreating offshore;
however, periods of IFR to LIFR ceilings and visibility will be
possible along the coast through at least this morning until the
stratus retreats a little farther offshore. Inland terminals should
anticipate mainly VFR conditions throughout the rest of today with a
dry airmass in place over the area. In addition, periods of weak to
modest low-level wind shear will be possible through the morning at
KACV and KUKI.

&&

.MARINE...Weak and variable winds over the coastal waters will give
way to a light to gentle breeze from the north Monday night into
Tuesday. Seas will begin to build overnight Tuesday and peaking
around 8 feet over the outer waters around the Wednesday afternoon
timeframe. Otherwise, a northwesterly swell will persist through the
upcoming week. This swell will initially be around 2 to 3 feet at 11
to 13 seconds during early week, then increase to around 7 feet at
16 to 18 seconds by Wednesday night. Additionally, a southwesterly
swell around 3 feet at 16 to 18 seconds will continue until late in
the week.

&&

.FIRE WEATHER...Several stations this morning are reporting gusty
offshore easterly winds of 35-50 mph with humidity values in the
single digits to teens therefore the red flag warning remains in
effect through this morning. Offshore flow will begin to weaken
later this morning and into the afternoon leading to primarily
light winds across the region for the rest of the week. Even
though winds will be lighter, very low humidity values will
continue through the week which will allow elevated fire weather
concerns to persist. /WCI

&&

.BEACH HAZARDS...Hazardous beach conditions will be possible
beginning Wednesday morning with the arrival of a longer period
northwesterly swell, in combination with a longer period
southwesterly swell. Beach goers should exercise caution by
staying further away from the ocean and never turning your back
to the ocean as hazardous waves can occur at any time.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 11 AM PDT this morning for CAZ201-203-204-
     211-212-276-277-283.

     Freeze Warning until 9 AM PDT this morning for CAZ107-108.

     Wind Advisory until 5 AM PDT early this morning for CAZ113.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 15, 11:04 AM PDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1104 AM PDT Mon Oct 15 2018

CAZ102-105>108-110>113-161815-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
1104 AM PDT Mon Oct 15 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-161815-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1104 AM PDT Mon Oct 15 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The risk for sneaker waves will increase during Wednesday along
west-northwest facing beaches. Refer to the latest Beach Hazard
Statement for additional information.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:11 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino62 hr

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.